Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 43, NWS Flagstaff, AZ

September 3, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 3, 2013, 4:47 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 4:47 PM MST (23:47 UTC)
Expired
Sep 3, 2013, 7:15 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WGUS55 KFGZ 032347
FFWFGZ
AZC025-040145-
/O.NEW.KFGZ.FF.W.0043.130903T2347Z-130904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
447 PM MST TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 645 PM MST

* AT 439 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WESTERN SIDE OF 
PRESCOTT. FLOOD WATERS UP TO 4 FEET DEEP HAVE BEEN REPORTED BY 
YAVAPAI COUNTY SHERIFF OFFICERS.

* LOCATIONS IN THE WARNING INCLUDE PRESCOTT CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WILLOW 
CREEK...BOTTLENECK WASH AND GRANITE CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3464 11254 3469 11239 3461 11241 3456 11253

$$

RB
2 follow-up statements
162 
WGUS55 KFGZ 040014
FFWFGZ
AZC025-040345-
/O.EXT.KFGZ.FF.W.0043.000000T0000Z-130904T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
514 PM MST TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 845 PM MST

* AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER WESTERN PRESCOTT. FLOOD 
  WATERS WILL CONTINUE TO FLOW EAST ALONG AREA CREEKS AND THROUGH 
  THE CITY OF PRESCOTT THIS EVENING. FLOOD WATERS UP TO 4 FEET HAVE 
  BEEN REPORTED BY THE YAVAPAI COUNTY SHERIFFS OFFICE.

* LOCATIONS IN THE WARNING INCLUDE THE CITY OF PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WILLOW 
CREEK...BOTTLENECK WASH...GRANITE CREEK...MILLER CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3464 11254 3469 11239 3461 11241 3456 11253

$$

RB
424 
WGUS75 KFGZ 040215
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 PM MST TUE SEP 3 2013

AZC025-040214-
/O.CAN.KFGZ.FF.W.0043.000000T0000Z-130904T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
715 PM MST TUE SEP 3 2013

...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR CENTRAL 
YAVAPAI COUNTY...

THE FLASH FLOODING ACROSS THE PRESCOTT AREA HAS ENDED. 

LAT...LON 3464 11254 3469 11239 3461 11241 3456 11253

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:45 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 3, 2:45 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE SEP 3 2013

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE EAST WILL
INCREASE THUNDERSTORM ACTIVITY ACROSS ARIZONA TODAY AND TONIGHT. A
DRIER AIRMASS WILL RETURN TO THE AREA FOR THE LATTER HALF OF THE
WEEK. TEMPERATURES WILL WARM TO A FEW DEGREES ABOVE NORMAL BY LATE IN
THE WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS TO THE EAST OF AZ WITH SOUTH-
EASTERLY FLOW ACROSS MUCH OF THE STATE. THE APPROACH OF AN UPPER
LEVEL TROUGH IS EXPECTED TO ENHANCE THUNDERSTORM ACTIVITY ACROSS MUCH
OF AZ TODAY. IN ADDITION...THE TIMING OF THE TROUGH MOVING INTO NRN
AZ DURING THE EVENING HOURS WILL LEAD TO INCREASED POTENTIAL FOR
CONTINUED EVENING/OVERNIGHT ACTIVITY.

LINGERING MOISTURE WILL ALLOW SCATTERED THUNDERSTORM DEVELOPMENT
AGAIN ON WEDNESDAY BUT DRIER AND MORE STABLE AIR THEN MOVES INTO THE
AREA THURSDAY THROUGH SATURDAY. EXPECT A DECREASE IN CONVECTIVE
ACTIVITY. TEMPS WILL WARM TO A FEW DEGREES ABOVE NORMAL.

THERE IS STILL SOME UNCERTAINTY IN HOW THE FORECAST WILL PLAY OUT
FOR NEXT WEEKEND. THE ECMWF CONTINUES TO BE MORE AGGRESSIVE IN
DRAWING MOISTURE NORTH INTO AZ WHILE THE GFS TRIES TO KEEP HIGH
PRESSURE ESTABLISHED OVER THE REGION SUPPRESSING ADDITIONAL MOISTURE
SURGES. HAVE NOT MADE ANY BIG CHANGES TO THE EXTENDED FORECAST AS WE
WILL CONTINUE TO MONITOR FORECAST TRENDS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS NORTHERN AZ THROUGH THIS EVENING...BEFORE
DIMINISHING OVERNIGHT. MVFR/IFR CONDITIONS AND WIND GUSTS TO 40 KT
POSSIBLE WITH THE STRONGER STORMS. ANOTHER ROUND OF STORMS WILL
DEVELOP AFTER 18Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 3, 11:35 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1135 AM MST TUE SEP 3 2013

AZZ004>018-037>040-040700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1135 AM MST TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN ARIZONA TODAY.
THIS DISTURBANCE WILL COMBINE WITH MONSOON MOISTURE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. STORM ACTIVITY IS EXPECTED
TO LAST WELL INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SLIGHT DRYING FROM WEDNESDAY THROUGH THE WEEKEND SHOULD BRING A
DECREASE IN THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:16 PM MSTSpecial Weather StatementFGZ44 min
Sep 2, 6:23 PM MSTAreal Flood AdvisoryFGZCoconino112 min
Sep 3, 3:33 PM MSTAreal Flood AdvisoryFGZGila117 min
Sep 3, 4:07 PM MSTAreal Flood AdvisoryFGZYavapai113 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.